What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at May 14, 12:10 PM EST, 1 hour 40 minutes earlier.
Area forecast discussion, May 14, 12:10 PM EST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
110 PM EDT Sat May 14 2022
.AVIATION...
Satellite obs show cumulus rapidly developing across central MI into
the western Thumb as diurnal heating destabilizes the column. This
region will be the first to see scattered showers and thunderstorms
this afternoon before activity spreads east late afternoon through
the evening. Given that radar is already showing thunderstorms
forming from Jackson to Lansing, have nudged up the start times for
the tempo groups by an hour (for all TAF sites). While a stronger
wind gust will be possible under any thunderstorm today, general
winds will be light around 10kts out of the southeast. Flow aloft is
likewise weak leading to slow storm motions (20kts or less) offering
the potential for storms to linger over areas for an extended period
of time.
For DTW...Highest likelihood for thunderstorms centered between 20z
and 00z this evening.
.DTW THRESHOLD PROBABILITIES...
* Moderate in thunderstorms this evening.
&&
.PREV DISCUSSION...
Issued at 911 AM EDT Sat May 14 2022
UPDATE...
The squeeze play is on, as southeast Michigan remains underneath the
last vestiges of the dissipating upper level ridge. Mostly sunny
start to the day with temperatures running close to same as 24 hours
ago supports highs in the low to mid 80s, as 12z DTX sounding also
came in with an 850 MB temp of 15 C.
Small mid level wave (700-500 MB)/circulation across far northern
Ohio/western Lake Erie triggering showers, which could clip far
eastern areas, but mostly tracking just east of the CWA. This
afternoon's weather will be influenced more by the strong northern
stream upper level low over Central Canada, with the upper level jet
max lifting through Lake Superior and into Ontario. Although wind
shear (0-6 km bulk shear under 20 knots) will remain weak over
southeast Michigan, the optimal timing of the moisture axis/850 MB
Theta-e ridge pushing into the area late this afternoon, coupled
with sufficient low level convergence and low to moderate
instability, numerous showers and thunderstorms are expected
(although dry mid levels may cut into coverage). With dew pts rising
at least into the lower 60s, MLcapes of 1000-1500 J/kg will exist.
The NAM even suggests MLcapes of 2000+ J/kg with mid 60 dew pts. With
ideal freezing levels and good downdraft capes (1000+ J/kg) due to
the dry mid levels, isolated pulse severe for both marginal
wind/hail exists, despite the overall weak wind fields. Timing looks
to be right with the peak heating of the day 3-8 PM, with quick
dissipation after sunset.
The going forecast has this covered fairly well, and any updates
will be mostly cosmetic.
PREV DISCUSSION...
Issued at 410 AM EDT Sat May 14 2022
DISCUSSION...
PVA through the flow of the Pacific jet stream will merge into the
occluded low pressure system across central Canada today. This will
push height falls into the Great Lakes with a cold front moving from
western Michigan into southeast Michigan this afternoon. Dry
conditions to start the day as temperatures climb back to around 80
degrees during the afternoon. Relatively high moisture will pool
into southeast Michigan ahead of the front with dewpoints reaching
into the low 60s. This moisture will fuel diurnal instability as
MLCAPE increases to 1000+ J/kg. Favorable timing and forcing along
the front with associated upper height falls will support scattered
to numerous showers and thunderstorms this afternoon and early
evening. Cooling temperatures aloft will yield mid level lapse rates
of 6.5 C/km, though bulk shear values will be very weak on the order
of 10 knots or less with the better shear displaced to our west. The
lack of shear is due to the upper jet and lower level jet maxes
taking a path around the Canadian low from the northern plains
towards Hudson Bay. This will lead to very slow moving storm motion
(10-20 mph to the east) of the disorganized multicell clusters
along the front. Lower level lapse rates increase to 10 C/km at
times and PWATs of around 1.25 inches will bring the chance for
isolated strong to severe wind gusts from water loaded downburst as
well as heavy downpours. The steep mid level lapse rates, EQLs to
around 300 mb, and decent CAPE in the -10 to -30 C hail growth zone
will also bring a risk for large hail up to 1 inch with the strongest
updrafts. The main window for strong to severe thunderstorms will
mainly be between 3 pm and 9 pm with a Marginal Risk for all of
southeast Michigan currently in place for today.
Some lingering activity may continue for an hour or two after 9 pm
as activity continues to ramp down into tonight. There will be a
slightly drier airmass arriving in post frontal conditions, but not
expecting much in the way of temperature advection with this lead
front. A secondary cold front is forecast to move into southeast
Michigan on Sunday as the trough axis moves into the western Great
Lakes bringing divergent flow aloft and stronger low level winds.
While shear will be much better on Sunday, there are other
uncertainties with exactly how the forecast will play out. Latest
guidance suggests best upper level support for convection comes
towards the evening hours after the front has pushed south of
Michigan. By this time, the greater instability will be pushed out
of Michigan and lapse rates will not be as steep. PWATs also drop to
around an inch. This should limit any severe thunderstorm potential
if most convection develops Sunday evening into the overnight.
Isolated strong thunderstorms would be possible if anything can
develop during the late afternoon and take advantage of the narrow
corridor of instability before it moves out. Otherwise, expect
cooler temperatures on Sunday with mainly rain and general thunder
Sunday night into Monday morning. Favorable jet dynamics Sunday
would support potential for quarter to half inch on average of
rainfall Sunday night. In house probabilistic guidance has trended
upwards highlighting the greater rainfall potential for Sunday night
as well. A line from Adrian through the metro Detroit region to Port
Huron is the favored corridor for heaviest rainfall.
Continued shortwaves within the broad cyclonic flow over the Great
Lakes will keep precipitation chances in the forecast for Monday and
will drive an even cooler airmass into the region Monday night. Rain
chances on Monday will likely be isolated to scattered with limited
thunder potential. High temperatures cool off towards the low to mid
60s for Tuesday and Wednesday. Dry northwest flow with building high
pressure will keep things dry for Tuesday and Tuesday night. Next
chance at precipitation comes Wednesday from a weak Pacific system.
MARINE...
A very warm airmass resides over the cooler Great Lakes which
continues to promote a stable environment, capping wind gust
potential to under 20 knots this weekend. Fog development remains
possible through the late morning hours given the uptick in moisture
content over the cooler waters, mainly over Lake Huron. Otherwise,
this uptick in moisture along with some near surface convergence
will produce the likely chance to see numerous shower development
with embedded thunderstorms centered Saturday afternoon and evening.
Severe weather is generally not expected, but an isolated stronger
wind gust to or in excess of 34 knots cannot be ruled out. Storm
potential will taper off after sunset.
Light and variable winds this weekend will give way to increasing
northwest winds early next week, as much colder air filters into the
region. With 850 MB temps expected to drop below zero over Lake
Huron by Tuesday, the increased mixing depths will be supportive of
wind gusts of 25 to 30 knots for a short period before a large
surface high returns for the the mid week period leading to light
winds.
HYDROLOGY...
A cold front moves through Michigan today bringing scattered to
numerous showers and thunderstorms during the afternoon and evening.
Slow storm motion with increased moisture will bring potential for
isolated heavy downpours with the strongest thunderstorms. Average
basin rainfall amounts will be a quarter to a half inch of rainfall
with some localized higher amounts in excess of an inch possible.
Widespread flooding is not expected, but any flooding concerns would
be confined to prone urban and low lying locations if thunderstorms
linger over these areas. Another system Sunday night will have
potential to bring another round of quarter to half inch average
rainfall totals.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&
AVIATION.....KDK
UPDATE.......SF
DISCUSSION...AA
MARINE.......AM
HYDROLOGY....AA
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, May 14, 3:44 AM EST, 10 hours 6 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Detroit/Pontiac MI
444 AM EDT Sat May 14 2022
MIZ047>049-053>055-060>063-068>070-075-076-082-083-150830-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
444 AM EDT Sat May 14 2022
This hazardous weather outlook is for portions of southeast
Michigan.
.DAY ONE...Today and Tonight
Cold front moving through Michigan today will bring scattered to
numerous showers and thunderstorms mainly from 3 to 9 pm.
Disorganized multicell clusters along the front will be moving
very slow with general storm motion to the east at around 10-15
mph. Damaging wind gusts and large hail up to 1 inch will be the
main threats. Increased moisture with slow storm motion also
brings potential for isolated heavy downpours. Average rainfall
amounts will be a quarter to a half inch with locally higher
amounts exceeding one inch will be possible with the strongest
thunderstorms. This could result in minor flooding of low lying
and prone urban areas if thunderstorms linger over these areas
long enough.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Isolated strong to severe thunderstorms will be possible again
Sunday, though severe threat remains a little uncertain. Placement of
Sunday's front and instability will be the main factor. Strong to
severe storms would be possible if any activity develops during the
afternoon within the narrow corridor of instability before it pushes
out of Michigan. Average rainfall of a quarter to a half inch will
again be possible Sunday night into Monday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated. However, spotter reports
are greatly appreciated.
LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-150830-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
444 AM EDT Sat May 14 2022
This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.
.DAY ONE...Today and Tonight
Cold front moving through Michigan today will bring scattered to
numerous showers and thunderstorms mainly from 3 to 9 pm.
Disorganized multicell clusters along the front will be moving
very slow with general storm motion to the east at around 4-9
knots. Damaging wind gusts and large hail up to 1 inch will be the
main threats. Increased moisture with slow storm motion also
brings potential for isolated heavy downpours.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Isolated strong to severe thunderstorms will be possible again
Sunday, though severe threat remains a little uncertain. Placement of
Sunday's front and instability will be the main factor. Strong to
severe storms would be possible if any activity develops during the
afternoon within the narrow corridor of instability before it pushes
out of Michigan. Southern Lake Huron to Lake Erie carry the greatest
change for showers and Storms Sunday and Sunday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated. However, spotter reports
are greatly appreciated.
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
AA
In the hours before
Special weather statement, May 14, 12:25 PM EST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
125 PM EDT Sat May 14 2022
MIZ060-141830-
Shiawassee MI-
125 PM EDT Sat May 14 2022
...A strong thunderstorm will impact portions of Shiawassee County
through 230 PM EDT...
At 124 PM EDT, Doppler radar was tracking a strong thunderstorm over
Laingsburg, moving northeast at 15 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Perry around 135 PM EDT.
Morrice around 140 PM EDT.
Owosso around 200 PM EDT.
Bancroft around 210 PM EDT.
Corunna around 215 PM EDT.
Durand around 230 PM EDT.
Other locations impacted by this storm include Bennington, Shaftsburg
and Vernon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4296 8436 4307 8415 4288 8396 4281 8407
4279 8437
TIME...MOT...LOC 1724Z 238DEG 13KT 4288 8432
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
KDKSpecial weather statement, May 14, 1:05 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
205 PM EDT Sat May 14 2022
MIZ082-141900-
Lenawee MI-
205 PM EDT Sat May 14 2022
...Strong thunderstorms will impact portions of central Lenawee
County through 300 PM EDT...
At 205 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Brooklyn to near Onsted to near Clayton.
Movement was east at 15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Onsted around 215 PM EDT.
Adrian and Tecumseh around 300 PM EDT.
Other locations impacted by these storms include Manitou Beach-Devils
Lake, Canandaigua, Palmyra, Tipton, Sand Creek, Jasper, Rome Center,
Medina, Springville and Cambridge Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4180 8436 4189 8436 4192 8433 4207 8427
4207 8407 4208 8390 4179 8390
TIME...MOT...LOC 1805Z 256DEG 11KT 4208 8418 4195 8421 4187 8429
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
KDKSpecial weather statement, May 14, 1:12 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
212 PM EDT Sat May 14 2022
MIZ068-075-141915-
Livingston MI-Washtenaw MI-
212 PM EDT Sat May 14 2022
...Strong thunderstorms will impact portions of western Livingston
and western Washtenaw Counties through 315 PM EDT...
At 212 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Morrice to near Stockbridge to
Cement City. Movement was east at 15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Fowlerville around 225 PM EDT.
Gregory around 230 PM EDT.
Chelsea around 240 PM EDT.
Pinckney, Cohoctah and Oak Grove around 300 PM EDT.
Dexter around 310 PM EDT.
Manchester around 315 PM EDT.
Other locations impacted by these storms include Hudson Mills,
Parkers Corners, Plainfield, Lyndon Township, Hudson Mills Metropark,
Bridgewater, Pleasant Lake, Unadilla, Conway Township and Pinckney
State Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4278 8387 4242 8386 4208 8389 4207 8413
4242 8413 4278 8416
TIME...MOT...LOC 1812Z 263DEG 11KT 4275 8415 4240 8414 4207 8430
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
KDK